Retinopathy Associated with Adjuvant Interferon in a Patient with Malignant Melanoma: A Case Report and Review of the Literature

Main Article Content

Mahmut Dogan

Abstract

Interferons are kinds of proteins with immuneregulatory, antiviral and anti-proliferative functions. Interferons are widely used worldwide for the treatment of many diseases including cancer, hepatit C and immune mediated disease such as multiple sclerosis. Long-term use of interferons have some side effects. However, interferons have ophthalmologic side effects. Ocular toxicity may occur at any time during treatment. There is no association between the dose or duration of interferon treatment and ocular toxicity. Although visual acuity returns to normal in most patients when interferon is discontinued, vision loss may be permanent.

Keywords:
Interferon, retinopathy, melanoma, adjuvant.

Article Details

How to Cite
Dogan, M. (2019). Retinopathy Associated with Adjuvant Interferon in a Patient with Malignant Melanoma: A Case Report and Review of the Literature. Ophthalmology Research: An International Journal, 11(2), 1-7. https://doi.org/10.9734/or/2019/v11i230121
Section
Case Report

References

Sockalingam S, Abbey SE. Managing depression during hepatitis C treatment. Can J Psychiatry. 2009;54(9):614-25.

Fragoso YD, Frota ER, Lopes JS, Noal JS, Giacomo MC, Gomes S, et al. Severe depression, suicide attempts, and ideation during the use of interferon beta by patients with multiple sclerosis. Clin Neuropharmacol. 2010;33(6):312-6.

Orāşan O, Cozma A, Rednic N, Sâmpelean D, Pârvu A, Petrov L. Anemia-a complication of antiviral treatment in chronic viral hepatitis C. Rom J Intern Med. 2009;47(3):217-25.

Nonchev BI. Cases of interferon-alpha and interferon-beta-induced thyroiditis. Folia Med (Plovdiv). 2010;52(3):5-12.

Mistry N, Shapero J, Crawford RI. A review of adverse cutaneous drug reactions resulting from the use of interferon and ribavirin. Can J Gastroenterol. 2009; 23(10):677-83. Erratum in Can J Gastroenterol. 2009;23(11):784.

Tremlett H, Oger J. Hepatic injury, liver monitoring and the beta-interferons for multiple sclerosis. J Neurol. Review. 2004; 251(11):1297-303.

Axel Hauschild MD, et al. Practical guidelines for the management of interferon-α-2b side effects in patients receiving adjuvant treatment for melanoma. Cancer. 2008;112(5):982-994.

Borden EC, Parkinson D. A perspective on the clinical effectiveness and tolerance of interferon-alpha. Semin Oncol. 1998; 25(Suppl 1):3–8.

Kirkwood JM, Strawderman MH, Ernstoff MS, et al. Interferon alfa-2b adjuvant therapy of high-risk resected cutaneous melanoma: The Eastern Cooperative Oncology Group Trial EST 1684. J Clin Oncol. 1996;14:7–17.

Guyer DR, Tiedeman J, Yannuzzi LA, et al. Interferon-associated retinopathy. Arch Ophthalmol. 1993;111:350–356.

Borg FA, Isenberg DA. Syndromes and complications of interferon therapy. Curr Opin Rheumatol. 2007;19:61–66.

Guyer DR, Tiedeman J, Yannuzzi LA, et al. Interferon-associated retinopathy. Arch Ophthalmol. 1993;111:350–356.

Sugano S, Yanagimoto M, Suzuki T, et al. Retinal complications with elevated circulating plasma C5a associated with interferon-alpha therapy for chronic active hepatitis C. Am J Gastroenterol. 1994;89: 2054–2056.

Hejny C, Sternberg P, Lawson DH, et al. Retinopathy associated with high-dose interferon alfa-2b therapy. Am J Ophthalmol. 2001;131:782–787.

Brouty-Boyé D, Zetter BR. Inhibition of cell motility by interferon. Science. 1980;208: 516–518.

Hayasaka S, Nagaki Y, Matsumoto M, Sato S. Interferon associated retinopathy. Br J Ophthalmol. Review. 1998;82(3):323-5.

Ikebe T, Nakatsuka K, Goto M, Sakai Y, Kageyama S. A case of retinopathy) induced by intravenous administration of interferon. Folia Ophthalmol Jpn (Ganka-Kiyo). 1990;41:2291–6.

Ockenfels M, Lisch W. Ocular complications of adjuvant interferon therapy for malignant melanoma: A review]. Hautarzt. German. 2003;54(2): 144-7.

Hayasaka S, Nagaki Y, Matsumoto M, et al. Interferon associated retinopathy. Br J Ophthalmol. 1998;82:323–325.

20. Sibel Kadayifcilar, Sedat Boyacioglu, Hamide Kart, Murat Gursoy, Pinar Aydin. Ocular complications with high-dose interferon alpha in chronic active hepatitis. 1999;13:241–246.

Cuthbertson FM, Davies M, McKibbin M. Is screening for interferon retinopathy in hepatitis C justified? Br J Ophthalmol. 2004;88(12):1518-20.

Sulkes A, Schachter J. Comment on Perhaps not everyone knows that. (Ann Oncol 2001;12:1186) Ann Oncol. 2002;13:637.

Guyer DR, Tiedeman J, Yannuzzi LA, et al. Interferon-associated retinopathy. Arch Ophthalmol. 1993;111:350–356.

Hejny C, Sternberg P, Lawson DH, et al. Retinopathy associated with high-dose interferon alfa-2b therapy. Am J Ophthalmol. 2001;131:782–787.

Ştefan Ţălu, Dan Mihai Călugăru, Carmen Alina Lupaşcu, Characterisation of human non-proliferative diabetic retinopathy using the fractal analysis. International Journal of Ophthalmology (English edition). 2015; 8(4):770-776.

DOI: 10.3980/j.issn.2222-3959.2015.04.23

Guyer DR, Tiedeman J, Yannuzzi LA, et al. Interferon-associated retinopathy. Arch Ophthalmol. 1993;111:350–356.

Hejny C, Sternberg P, Lawson DH, et al. Retinopathy associated with high-dose interferon alfa-2b therapy. Am J Ophthalmol. 2001;131:782–787.

Lohmann CP, Kroher G, Bogenrieder T, et al. Severe loss of vision during adjuvant interferon alfa-2b treatment for malignant melanoma. Lancet. 1999;353: 1326.

Kuga K, Hasumura S, Nagamori S, et al. Intraocular hemorrhage developing during interferon therapy. Intern Med. 1996;35: 15–18.

Ayaki M. Development of neovascular glaucoma in the course of interferon alfa therapy for hepatitis type C. Br J Ophthalmol. 1994;78:238.

Okanoue T, Sakamoto S, Itoh Y, et al. Side effects of high-dose interferon therapy for chronic hepatitis C. J Hepatol. 1996;25: 283–291.

Simao LM. Ophthalmologic manifestations commonly misdiagnosed as demyelinating events in multiple sclerosis patients. Curr Opin Ophthalmol. 2010;21(6):436-41.

Prasad S, Galetta SL. Eye movement abnormalities in multiple sclerosis. Neurol Clin. 2010;28(3):641-55.

Kerrison JB, Flynn T, Green WR. Retinal pathologic changes in multiple sclerosis. Retina. 1994;14(5):445-51.